Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Is Furosemide contraindicated with impaired renal function?

User rating for this question
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hello. My father is 85 years old. He was put on furosemide 40 mg about a month ago. He was told he was put on it as a diuretic. He is also on Metropolol Tartrate for blood pressure and had a quadruple bypass surgery in XXXXXXX 2013, several weeks later two of the bypasses collapsed. Since starting the furosemide 40 mg he has broken into a rash, has lowered blood pressure in 120's (he usually does not feel functional with a blood pressure under 140, very dizzy). At this time he has no energy and if standing longer than 3 or 4 minutes has to sit down as he feels his legs are going to collapse. His cardiologist is unconcerned. During the time of his bypass he was given blood transfusion to improve renal function. Is furosemide contraindicated with impaired renal function? I am concerned that the furosemide is causing my father to feel so terrible and think he needs to discontinue this med. He has no issues with swelling and his blood pressure was well under control before starting the furosemide; we are not sure why the doctor started the medication. Is this a medication in which he should wean off slowly or can he just discontinue use? His primary care doctor does not like to contradict the cardiologist but he has expressed some concern on my fathers continued use of this medication. Bottom line: is it XXXXXXX to discontinue this med abruptly? Is this med contradindicated if there are some renal issues?
Posted Mon, 3 Mar 2014 in General Health
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: There has to be a reason. Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Normally a single drug has multiple actions and furosemide is one such drug. It is used for 1. Hypertension 2. Swelling in the body 3. Heart failure to reduce the burden of work to heart 4. Initial stages of renal failure to maintain the urinary output. It seems your cardiologist has prescribed you this drug for the later two reasons. I understand that you father is not tolerating furosemide. Although 120 is not a low BP but some may have a problem with thos BP as well. However a rash is definite reason to consider withdrawing the drug. Coming to your question proper Furosemide can be withdrawn at 40 mg. However considering your fathers age, each and every medicine should be gradually withdrawn including furosemide. And your second question, in early stages of renal dysfunction furosemide is useful but inlater stages it is like beating the dead horse and is not useful. What to do now:. Best option would be to meet your cardiologist ones and discuss your problems. He can suggest you to either stop or atleast reduce the dose of furosemide in the wake of its uselesness or presence of rash. At health care magic we are not legally allowed to.make chages to your regime as we have not physically examined the patient, hence you need to meet your treating doctor before making the changes. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: Is Furosemide contraindicated with impaired renal function? 24 hours later
Dear Sir, Thank you for your thoughtful reply. At this time I just discovered that my Father discontinued the furosimide about 36-48 hours ago without telling anyone. Today he stated he had stopped the medication and he says he feels like a new person. He was able to drive my Mother to the store and shop with her, something he has been unable to do since beginning the furosimide; he also then came home and mopped the kitchen floor because he felt good. Can discontinuing this med really have such amazing results? I shared with him your concerns about suddenly discontinuing this medication. He states he will not start the med again. He is however going to his primary care doctor to discuss all this. He is not willing to talk with his cardiologist and in fact is going to seek another one because he feels that his cardiologist did not listen to his concerns. As my father approaches his primary care doctor (who is always hesitant to contradict the cardiologist) I am concerned he asks the appropriate questions regarding stopping this medication. I am also concerned by side effects I have read regarding use of furosomide, such as very low potassium levels. Your concern with renal function and that this med may have been prescribed for that also has me worried. What type of tests should he request to check renal function? To simplify my questions are: Due to being on fursomide should my father have his postassium levels checked? Should he have a renal function also checked? No one has checked his creatnine levels since his bypass surgery in XXXXXXX 2013. Is checking renal function the same as checking creatnine levels? Is it surprising that my father should feel so much better after discontinuing the medication? Is there any side effect to discontinuing this medication he should look for as a warning sign? Thank you for your time and effort in answering my queries.
Answered by Dr. Srikanth Reddy 5 hours later
Brief Answer: Details as asked Detailed Answer: Hello Coming right away to the questions asked.. 1) Being on furosemide for this long it would be wise to get a complete renal function test done which includes Urea Creatinine Sodium Potassium levels 2) Creatinine is a part of the renal function test. 3) Yes it is possible if the symptoms that you father was having could be due to low BP and the BP reversal occur fast after discontinuing furosemide. 4) Reduced urine out put and body swelling are the warning signs. Regards Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor